Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
COPD. 2011 Apr;8(2):96-102. doi: 10.3109/15412555.2011.558545.

Statin therapy is associated with decreased pulmonary vascular pressures in severe COPD.

Author information

  • 1University of Maryland School of Medicine, Division of Pulmonary and Critical Care Medicine, Baltimore, Maryland 21201, USA. rreed@medicine.umaryland.edu

Abstract

BACKGROUND:

Pulmonary hypertension (PH) in COPD carries a poor prognosis. Statin therapy has been associated with numerous beneficial clinical effects in COPD, including a possible improvement in PH. We examined the association between statin use and pulmonary hemodynamics in a well-characterized cohort of patients undergoing evaluation for lung transplantation.

METHODS:

We conducted a cross-sectional analysis of 112 subjects evaluated for lung transplant with a diagnosis of COPD. Clinical characteristics, pulmonary function, cardiac catheterization findings and medical comorbidities were compared between statins users and non-users.

RESULTS:

Thirty-four (30%) subjects were receiving statin therapy. Statin users were older and had an increased prevalence of systemic hypertension and coronary artery disease (CAD). Mean pulmonary arterial pressure (mPAP) in the statin group was lower [26 ± 7 vs 29 ± 7 mmHg, p = 0.02], as was pulmonary artery wedge pressure (PAWP) [12 ± 5 vs. 15 ± 6 mmHg, p = 0.02]. Pulmonary vascular resistance did not differ between the groups. In multiple regression analysis, statin use was associated with a 4.2 mmHg (95% CI: 2 to 6.4, p = <0.001) lower PAWP and a 2.6 mmHg (95% CI: 0.3 to 4.9, p = 0.03) reduction in mPAP independent of PAWP.

CONCLUSIONS:

In patients with severe COPD, statin use is associated with significantly lower PAWP and mPAP. These finding should be evaluated prospectively.

PMID:
21495837
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk